Virginia, 2023

Damaging Winds and Lightning Strike in Virginia, August 6, 2023

August 6, 2023 · NWS RNK · 4 events in 3 counties and zones

Showers and thunderstorms developed across the northwest central Virginia to the south of a stationary front draped across northern Virginia into central West Virginia. By early afternoon, a surface trough had developed along the lee side of the Blue Ridge Mountains, providing the lower atmospheric convergence needed to aid in thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed across the northwest central Virginia to the south of a stationary front draped across northern Virginia into central West Virginia. By early afternoon, a surface trough had developed along the lee side of the Blue Ridge Mountains, providing the lower atmospheric convergence needed to aid in thunderstorm development. Surface-based CAPE values were estimated to be in the 1,500 to 2,000 J/Kg range by noon just east of the Blue Ridge, while precipitable water values had risen into the 1.7 inch to 1.8 inch range, both of which supported heavy downpours and wet microbursts. A couple of the storms increased to severe levels and produced damaging winds which downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 10:44 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 6, 10:44 AM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1144 AM EDT Sun Aug 6 2023

.SYNOPSIS...
Low pressure will slide across the Ohio Valley today, with
a stronger low pressure system and front to follow Monday. This
will bring scattered to numerous storms both days, with some of
the storms especially Monday become severe. Drier and less humid
weather follow for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1000 AM EDT Sunday...

Key Messages:
Thunderstorms with torrential downpours this afternoon.
Strongest storms may produce localized wind damage.

Watching two areas of low pressure...one over Iowa and one over
Ohio...both associated with shortwave energy aloft, the Iowa
system the stronger of the two. For this afternoon and evening
our focus will be on the lead shortwave, or the low over Ohio.
Short wave axis extends from Ohio into eastern Tennessee and
this is where clouds along with showers and thunderstorms are
ongoing. As of 10AM, the leading edge of the shower activity had
entered our western CWA with showers and embedded thunderstorms
extending from BKW-BLF-TRI. Model consensus is for this
activity to move east and across the mountains between now and
2PM, then spill east of the Blue Ridge during the mid to late
afternoon.

Regional soundings were seasonably moist, with PWATs near 1.70
and surface dewpoints near 70. However, mid level lapse rates
are weak with freezing levels near 15kft...looking more tropical
in nature and favoring heavy rainfall as opposed to severe wind
or hail. Modified soundings suggest MLCAPE will be close to
1000 J/KG this afternoon with DCAPE around 500 J/KG. That said,
still looking at a high probability for showers with heavy
downpours, but think wind/hail threat will be marginal. Can't
rule out some pulse severe, especially across the foothills and
piedmont where full dose of solar insolation will indulge the
low level lapse rates, but think if there is a severe threat,
it is marginal and would be in the form of water loading
downburst kind of wind damage if it occurs. The primary threat
may be from ponding of water on roads and poor drainage
flooding due to the environment supporting torrential downpours
and high rain rates. Soundings indicate the mean wind is around
20 mph, so this should limit residence time for the heavier rain
cores, and think marginal threat for excessive rainfall
advertised by WPC looks good.

Cloud cover will likely mute high temperatures across the
mountains...readings remaining in the 70s. East of the
mountains, near full sunshine should allow temps to attain
something closer to 90 degrees this afternoon.

This evening, the leading shortwave exits and should be more in
a lull by midnight before the next shortwave enters the
mountains by 12z Monday. Should keep a partly to mostly cloudy
sky tonight and temperatures will stay muggy in the 70s in the
east to upper 60s across the west, but slightly cooler in some
of the higher elevations.

Forecast confidence is average on sky cover and storm coverage and
above average on temperatures.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1145 AM EDT Sunday...

Key message:
1. Mountain showers and isolated storms possible Tuesday with
diminishing winds.

500mb heights are still expected to be 1 to 2 standard
deviations below average on Tuesday as the deterministic models
bring a secondary upper level wave through our area. This will
help reinforce the upper level trof. This secondary wave will
help spawn some mountain showers and perhaps isolated storms,
although forecast soundings show only a very brief period of
elevated CAPES.

Gusty winds diminish late Tuesday, and as upper level shortwave
ridging builds on Wednesday, expect mainly dry weather with
warmer temperatures. NBM temperatures were generally used for
this period of the forecast.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1000 AM EDT Sunday...

Key Messages:

1. Strong to Severe thunderstorms possible Thursday.
2. Low confidence in forecast for Friday through Sunday.

While there is high confidence our area will remain under a general
upper level trof through the long term period, there is high
uncertainty about the timing and magnitude of the northern stream
shortwave an associated eastern U.S. upper level trof for late this
week into next weekend.

For Thursday, a small, but robust upper level shortwave quickly
moves through our area, with the deterministic long range models
still showing some differences in the timing of this system.
Regardless, with the GEFS 31-member ensemble suite showing a high
probability of CAPE values exceeding 500 j/kg and perhaps 1000 j/km
in the southern portion of the forecast area, and modest 0-6 km bulk
shear values 20-30 knots, along with upper level divergence, a few
strong to severe storms are possible Thursday. The CSU
Machine_learning Probabilities prediction page also generates a
moderate signal for severe weather, especially in the southern
portion of our area.

After this system departs, the confidence in the forecast diminishes
as the WPC Cluster Analysis tool shows higher than average
differences between the EPS, GEFS and CMCE for the amplitude and
timing of the northern stream upper level shortwave and associated
upper level trof that will be the primary weather feature for our
area next weekend. The ensemble means suggest a less amplified upper
level trof compared to some of the deterministic models, suggesting
that the potential cooling next weekend may not be that significant,
with the GEFS ensembles still showing high probabilities of
temperatures exceeding 90 in the VA southside and northern NC
Piedmont.

Generally followed the NBM for temperatures during this period, and
with a potential low level convergence boundary somewhere in the
region, kept a daily chance POPs in the forecast.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 643 AM EDT SUNDAY...

Fog not as prevalent as expected thanks to high clouds that
tracked across. Could still see some IFR briefly at LWB between
11z-13z.

Decided to add tempo for thunderstorms this afternoon at
BCB/BLF/LWB but again thinking storms will last less than an
hour.

Clouds will be increasing today ahead of a low pressure
system over the Ohio Valley.

As with any storms, some could be strong to severe with gusty
winds and frequent lightning, impacting flights, as well as
sending vsbys and cigs down to sub-VFR.

There will likely be a lull in the activity by later Sunday
evening. Next wave to send showers/clouds toward BLF/LWB but
think most of this after 12z Monday. Prior to this included MVFR
fog in the mountains.

Forecast confidence is average on fog this morning, above
average on mainly VFR most of the taf period and moderate on
storm chances this afternoon.

EXTENDED AVIATION OUTLOOK...

Monday: Looking fairly active but not expecting storms the
entire time. However, storms will likely be strong to severe
across the mid-Atlantic and Appalachians so aside from storms,
VFR expected. Gusty winds expected in vicinity of SHRA/TSRA.

Tuesday and Wednesday: Flight category reductions possible in
river valleys due to areas of late night BR/FG. Otherwise,
mainly VFR flight categories are expected.

Thursday: Another storm system could yield more storms and sub-
VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PH
LONG TERM...PH
AVIATION...SH/WP
Hazardous weather outlook, Aug 6, 1:32 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
232 PM EDT Sun Aug 6 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-071845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
232 PM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible through this evening.
The main threat will be the heavy rain with potential for localized
flooding. Isolated damaging wind are also possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered severe thunderstorms are possible Monday afternoon and
evening. There is an elevated risk of damaging winds, and a limited
risk of large hail and isolated tornadoes. In addition, localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday. Reports should be submitted
by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 6, 12:14 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
114 PM EDT Sun Aug 6 2023

VAZ013-014-017-061800-
Pulaski VA-Floyd VA-Montgomery VA-
114 PM EDT Sun Aug 6 2023

...STRONG THUNDERSTORMS WILL IMPACT
EASTERN PULASKI...NORTHWESTERN FLOYD AND MONTGOMERY COUNTIES AND THE
CITY OF RADFORD THROUGH 200 PM EDT...

At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walton to near Allisonia. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Dublin...
Pilot...
Allisonia...
and Claytor Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3694 8079 3724 8056 3735 8030 3734 8027
      3731 8026 3729 8024 3703 8030 3690 8076
TIME...MOT...LOC 1713Z 238DEG 18KT 3714 8049 3693 8065

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Aug 6, 12:50 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
150 PM EDT Sun Aug 6 2023

VAZ014-016-017-022>024-033-034-061830-
Botetourt VA-Franklin VA-Floyd VA-Montgomery VA-Roanoke VA-
Bedford VA-Rockbridge VA-Carroll VA-
150 PM EDT Sun Aug 6 2023

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN ROANOKE...SOUTH CENTRAL ROCKBRIDGE...FLOYD...CENTRAL
BEDFORD...NORTHEASTERN CARROLL...SOUTHEASTERN BOTETOURT...
NORTHWESTERN FRANKLIN AND SOUTHEASTERN MONTGOMERY COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE THROUGH 230 PM EDT...

At 149 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glasgow to near Hillsville. Movement was
east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Bedford...
Hillsville...
Buchanan...
and Glasgow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3763 7939 3763 7942 3761 7944 3759 7938
      3751 7934 3750 7928 3687 8024 3683 8034
      3671 8048 3678 8080 3767 7947
TIME...MOT...LOC 1749Z 260DEG 9KT 3766 7950 3679 8068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Aug 6, 1:23 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT Sun Aug 6 2023

NCZ002-003-019-061900-
Surry NC-Wilkes NC-Alleghany NC-
223 PM EDT Sun Aug 6 2023

...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Park to near Millers Creek. This
line was moving northeast at 10 MPH.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Airy...
Flat Rock...
Sparta...
Dobson...
Traphill...
Mc Grady...
and Ennice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3614 8135 3657 8117 3655 8051 3633 8074
TIME...MOT...LOC 1821Z 224DEG 4KT 3641 8080 3623 8123

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Aug 6, 1:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT Sun Aug 6 2023

VAZ022-033-034-045-061915-
Franklin VA-Campbell VA-Roanoke VA-Bedford VA-
227 PM EDT Sun Aug 6 2023

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN ROANOKE...NORTHWESTERN CAMPBELL...BEDFORD AND NORTHERN
FRANKLIN COUNTIES AND THE CITY OF LYNCHBURG THROUGH 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coleman Falls to near Callaway. Movement
was east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lynchburg...
Bedford...
Rocky Mount...
Boones Mill...
Stewartsville...
Huddleston...
and Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3712 7938 3711 7937 3706 7945 3706 7949
      3702 7950 3705 7954 3703 7956 3704 7959
      3692 7964 3706 8012 3756 7945 3736 7902
TIME...MOT...LOC 1826Z 248DEG 15KT 3747 7937 3707 8001

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Aug 6, 1:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sun Aug 6 2023

VAZ024-061930-
Rockbridge VA-
252 PM EDT Sun Aug 6 2023

...A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL
IMPACT NORTHERN ROCKBRIDGE COUNTY THROUGH 330 PM EDT...

At 250 PM EDT, Doppler radar was tracking a cluster of thunderstorms
with heavy rainfall between Vesuvius and Goshen, moving northeast at
30 mph.

HAZARD...Very heavy rainfall. Cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall will result in ponding of water on roadways
         and minor flooding in low-lying and poor drainage areas.

Locations impacted include...
Cornwall...
Fairfield...
Brownsburg...
Vesuvius...
and Bells Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3792 7919 3788 7915 3786 7915 3780 7917
      3779 7920 3781 7923 3779 7927 3773 7931
      3773 7932 3808 7947
TIME...MOT...LOC 1850Z 247DEG 25KT 3790 7924

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Local storm report, Aug 6, 2:30 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
330 PM EDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Flash Flood      1 W Scottville          36.50N 81.31W
08/06/2023                   Alleghany          NC   Fire Dept/Rescue

            Several inches of water over the road near
            the intersection of Topia Road and Allen
            Road. This flooding was likely caused by
            water coming out of the banks of Prathers
            Creek.

&&

PJH

The radar

The Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Franklin

When
August 6, 2:30 PM EST
Where
Franklin County, 1.39 mi W of Sago
Property damage
$3,000
Reported by
Social Media
Coordinates
36.880, -79.655

Lightning struck a tree 2300 block of Walker Road. The lightning then traveled across the ground and impacted a breaker box of a neighboring residence. Emergency services were contacted and arrived on the scene to find a smoky haze inside. The local electric company also inspected the home, and electrician was needed to restore power to the residence. Damage values are estimated.

Thunderstorm Wind, Henry

When
August 6, 3:12 PM EST
Where
Henry County, 0.49 mi ENE of Fieldale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.702, -79.942

Thunderstorm winds blew down a tree which blocked both lanes of traffic at the intersection of Chestnut Street and Fourth Street in Fieldale. Damage values are estimated.

Thunderstorm Wind, Henry

When
August 6, 3:30 PM EST
Where
Henry County, 0.66 mi NNW of Chatmoss
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.679, -79.784

Thunderstorm winds blew a tree down across the road near the intersection of William F. Stone Highway and A.L. Philpott Highway on the southeast side if Martinsville. Damage values estimated.

Thunderstorm Wind, Danville (C)

When
August 6, 4:50 PM EST to 4:55 PM EST
Where
Danville (C) County, 2.13 mi SW of Danville to 0.55 mi W of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.572, -79.421

Thunderstorm winds blew a couple of trees down within the City of Danville. A tree fell on a powerline on Tunstall Road with another tree down in an unspecified portion of Danville. A powerline was damaged by a thunderstorm wind gust on Main Street. Damage values are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129976, 1129973, 1129974, 1129975.